Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Will currnt symptoms affect viral load and cd4 count?
Sep 4, 2007

In have been on meds for 11 years. For the last several years I have been on the same regimine: Viread, Epivir (now Truvuda), and Viramune. My initial viral load was 10 and my viral load was >705,000. In June of 2007, my viral load was <50, as it has been for several years, and my cd-4 was 450.

In August I developed a fever and a plaque on my tonsils. I was treated with antibotics for tonsilitus, and I was tested for just about everything - std and otherwise. All of the labs came back normal, yet a month later I am still experiencing extreme nausea and fatigue. I have lost 10 lbs. My hiv doc wants to re-test for Lyme disease and is thinking about retesting for Epstein Barr.

I have two questions. First, is there anything you can think of that would cause prolonged nausea, fatigue and interrupted sleep? More importantly, will this recent illness affect my viral load and cd-4 count? Could a flu or something like that have triggered something in this hiv/immune condition?

I think the worst part of this is not knowing what is happening to me.

Response from Dr. Pierone

Hello, and thanks for posting.

Sometimes a viral-type infection can produce symptoms which persist for weeks. Epstein Barr is that prototype of a fatigue-producing infection, but most adults have already been infected with virus and it is rare for reactivation to occur with a good CD4+ lymphocyte count like yours. Lyme is a thought, but chronic nausea would be a somewhat unusual presentation. It your symptoms are starting to recede it will likely turn out to be a self-limited infection with post-infection fatigue. If your symptoms have not improved at all then further studies are in order.

When confronted with diagnostic uncertainty it often makes sense to repeat the original blood tests, because some conditions take a while to develop and show in the blood. It may be time for some imaging studies too and with chronic nausea an upper endoscopy may become necessary. The sequence of tempo of further testing depends on you and your doctor and how things evolve with time.

Sometimes an infection will produce a transient decrease in CD4+ lymphocyte count and sometimes a blip in the viral load. But rarely is the positive response to HAART is not compromised by a supervening infection.

Let us know how things turn with your condition and best of luck!



Previous
Very confused about which meds to take
Next
GERD and Reyataz, what to do?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement